Alert archive / Hawaii / Wind Advisories in 2015
Wind Advisory 11, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 24, 2015, 4:40 AM HST for Hawaii County, Hawaii. It took effect at Feb 24, 2015, 10:13 AM HST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2015, 4:40 AM HST (14:40 UTC)
- In effect from
- Feb 24, 2015, 10:13 AM HST
- Expired
- Feb 25, 2015, 3:24 AM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921 WWHW70 PHFO 241440 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 440 AM HST TUE FEB 24 2015 ...STRONG WINDS OVER THE SUMMITS TODAY... .INCREASING WINDS WILL BRING WIND ADVISORY CONDITIONS OVER THE SUMMITS TODAY. HIZ028-250345- /O.NEW.PHFO.WI.Y.0011.150224T1440Z-150225T0400Z/ BIG ISLAND SUMMITS- 440 AM HST TUE FEB 24 2015 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ REYNES
3 follow-up statements
977 WWHW70 PHFO 242015 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1013 AM HST TUE FEB 24 2015 ...STRONG WINDS OVER THE SUMMITS TODAY... .INCREASING WINDS WILL BRING WIND ADVISORY CONDITIONS OVER THE SUMMITS TODAY. HIZ028-250400- /O.COR.PHFO.WI.Y.0011.150224T2013Z-150225T0400Z/ BIG ISLAND SUMMITS- 1013 AM HST TUE FEB 24 2015 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...NORTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
723 WWHW70 PHFO 250132 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST TUE FEB 24 2015 ...STRONG WINDS OVER THE BIG ISLAND SUMMITS TONIGHT... HIZ028-251445- /O.EXT.PHFO.WI.Y.0011.000000T0000Z-150225T1600Z/ BIG ISLAND SUMMITS- 332 PM HST TUE FEB 24 2015 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...EAST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
725 WWHW70 PHFO 251324 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 324 AM HST WED FEB 25 2015 ...WIND ADVISORY CANCELLED... HIZ028-251430- /O.CAN.PHFO.WI.Y.0011.000000T0000Z-150225T1600Z/ BIG ISLAND SUMMITS- 324 AM HST WED FEB 25 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. THE WINDS ATOP THE BIG ISLAND SUMMITS HAVE DIMINISHED TO BELOW ADVISORY LEVEL. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 24, 3:50 AM HST, 50 minutes earlier.
Area forecast discussion, Feb 24, 3:50 AM HST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 350 AM HST TUE FEB 24 2015 .SYNOPSIS... LIGHT TO MODERATE EASTERLY AND SOUTHEASTERLY WINDS WILL PREVAIL TODAY AND ON WEDNESDAY WITH GENERALLY BENIGN WEATHER CONDITIONS CONTINUING ACROSS THE ISLANDS. THE COMBINATION OF AN APPROACHING COLD FRONT FROM THE NORTHWEST AND INCREASING MOISTURE OVER THE AREA WILL BRING CLOUD COVER AND INCREASING SHOWER ACTIVITY ACROSS THE ISLAND CHAIN STARTING THURSDAY AND CONTINUING THROUGH THE WEEKEND. && .DISCUSSION... LATEST WATER VAPOR AND INFRARED SATELLITE IMAGERY SHOW AN UPPER LEVEL RIDGE OVER THE AREA...WHILE A SFC HIGH REMAINS CENTERED FAR NE OF THE ISLANDS AND KEEPING AN ASSOCIATED WEAK SFC RIDGE AXIS ACROSS THE ALOHA STATE. THIS SYNOPTIC SET UP WILL CONTINUE TO PROVIDE BENIGN AND GENERALLY DRY CONDITIONS ACROSS THE ISLANDS THROUGH WED...WITH LIGHT TO MODERATE E/SE WINDS AND A FEW SHOWERS FAVORING WINDWARD AND MAUKA AREAS. LEEWARD AREAS OF THE SMALLER ISLANDS MAY EXPERIENCE SOME AFTERNOON SEA BREEZES...WHICH SHOULD RESULT IN PERIODS OF CLOUDY SKIES AND ISOLATED/LIGHT SHOWERS. GLOBAL MODELS...MAINLY GFS AND ECMWF...REMAIN FAIRLY CONSISTENT IN DEPICTING A MID-UPPER TROUGH AND AN ASSOCIATED SFC COLD FRONT APPROACHING THE ISLAND CHAIN FROM THE NW. THIS TROUGH WILL DISPLACE THE UPPER RIDGE TO THE E OF THE AREA DURING THE SECOND HALF OF THE WORK WEEK...MOVING OVER THE NW PORTIONS OF THE ISLAND CHAIN WHILE GRADUALLY MIGRATING NE THROUGH THE WEEKEND. MEANWHILE...THE SFC COLD FRONT BOUNDARY QUICKLY BECOMES STATIONARY AND GRADUALLY BREAKS DOWN JUST BEFORE REACHING THE MAIN HAWAIIAN ISLANDS. BOTH MODEL SOLUTIONS STILL DEPICT A WEAK SFC TROUGH APPROACHING THE BIG ISLAND FROM THE SE IN THE THU-FRI TIMEFRAME...WHICH DRAGS A SWATH OF TROPICAL MOISTURE TOWARDS THE ISLANDS. THE INTERACTION OF ALL THE AFOREMENTIONED FEATURES WILL RESULT IN A WETTER SCENARIO FOR THE LONG TERM FORECAST. EXPECT AN INCREASE IN CLOUD COVERAGE AND SHOWER ACTIVITY ACROSS THE ENTIRE ISLAND CHAIN...BUT STILL FAVORING WINDWARD AND MAUKA AREAS AS THE LOW LEVEL FLOW WILL STILL HAVE A PREVAILING E COMPONENT. PROLONGED PERIODS OF CLOUDY AND RAINY WEATHER WILL PREVAIL FROM THU THROUGH MOST OF THE UPCOMING WEEKEND. ALSO...PERIODS OF SNOW SHOWERS ARE POSSIBLE OVER THE HIGHER ELEVATIONS OF THE BIG ISLAND WITH THE ARRIVAL OF THE DEEPER MOISTURE. && .AVIATION... VFR CONDITIONS WILL PREVAIL AT MOST TERMINALS AROUND THE MAIN HAWAIIAN ISLANDS...BUT THERE MAY BE MVFR CEILINGS ALONG THE WINDWARD SIDE OF THE BIG ISLAND...INCLUDING PHTO...AND AT PHNY FROM LATE MORNING THROUGH THIS EVENING. AIRMETS FOR MTN OBSC COULD BE NEEDED FOR THE WINDWARD SIDE OF THE BIG ISLAND. && .MARINE... A HIGH SURF ADVISORY IS IN EFFECT THROUGH WEDNESDAY FOR WEST FACING SHORES OF NIIHAU KAUAI AND THE BIG ISLAND WITH THE ARRIVAL OF A LARGE WEST-NORTHWEST SWELL. THIS SWELL WILL PEAK LATER TONIGHT AND INTO WEDNESDAY...THEN GRADUALLY DECREASE. SIGNIFICANT SWELL SHADOWING WILL OCCUR ACROSS THE REST OF THE ISLANDS. MEANWHILE... SHORT PERIOD TRADE WIND GENERATED EAST SWELL WILL ALSO BUILD GRADUALLY ON TUESDAY AND WEDNESDAY. EASTERLY AND SOUTHEASTERLY WINDS WILL REMAIN GENERALLY LIGHT THROUGH THE REST OF TONIGHT. WINDS WILL BRIEFLY STRENGTHEN TONIGHT AND WEDNESDAY ACROSS THE EASTERN PART OF THE STATE...AND WILL LIKELY PRODUCE SMALL CRAFT ADVISORY /SCA/ CONDITIONS ACROSS THE TYPICAL WINDY ZONES AROUND MAUI COUNTY AND THE BIG ISLAND DURING THIS TIME. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR WEST FACING SHORES OF NIIHAU AND KAUAI. HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY FOR WEST FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY FOR WATERS OVER THE PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...REYNES AVIATION...DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 9:30 PM HST | High Surf Advisory | HFO | Hawaii, Kauai | 61 hr |
| Feb 24, 3:24 AM HST | Small Craft Advisory | HFO | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.